Human immunodeficiency virus (HIV) infection of the CNS produces dendritic damage that correlates with cognitive decline in patients with HIV-associated neurocognitive disorders (HAND). HIV-induced neurotoxicity results in part from viral proteins shed from infected cells, including the HIV transactivator of transcription (Tat). We previously showed that Tat binds to the low density lipoprotein receptor-related protein (LRP), resulting in overactivation of NMDA receptors, activation of the ubiquitin-proteasome pathway, and subsequent loss of postsynaptic densities. Here, we show that Tat also induces a loss of presynaptic terminals. The number of presynaptic terminals was quantified using confocal imaging of synaptophysin fused to green fluorescent protein (Syn-GFP). Tat-induced loss of presynaptic terminals was secondary to excitatory postsynaptic mechanisms because treatment with an LRP antagonist or an NMDA receptor antagonist inhibited this loss. Treatment with nutlin-3, an E3 ligase inhibitor, prevented Tat-induced loss of presynaptic terminals. These data suggest that Tat-induced loss of presynaptic terminals is a consequence of excitotoxic postsynaptic activity. We previously found that ifenprodil, an NR2B subunit-selective NMDA receptor antagonist, induced recovery of postsynaptic densities. Here we show that Tat-induced loss of presynaptic terminals was reversed by ifenprodil treatment. Thus, Tat-induced loss of presynaptic terminals is reversible, and this recovery can be initiated by inhibiting a subset of postsynaptic NMDA receptors. Understanding the dynamics of synaptic changes in response to HIV infection of the CNS may lead to the design of improved pharmacotherapies for HAND patients.
- HIV-1 Tat
- HIV-associated neurocognitive disorders
- Presynaptic terminal
- Synapse loss